Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2013, 3:57 PM MDT for Glacier County, Toole County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2013, 3:57 PM MDT (21:57 UTC)
- Expired
- Jul 7, 2013, 4:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Glacier County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 170 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:15 PM MDT | HAIL 1.5 | 12 Wnw Santa Rita, MT | DELAYED REPORT OF HALF DOLLAR TO PING PONG BALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
039 WUUS55 KTFX 072157 SVRTFX MTC035-101-072245- /O.NEW.KTFX.SV.W.0039.130707T2157Z-130707T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 357 PM MDT SUN JUL 7 2013 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA... NORTHWESTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 445 PM MDT * AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTHWEST OF CUT BANK...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHEASTERN GLACIER AND NORTHWESTERN TOOLE COUNTIES. THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 248 AND 254. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4890 11201 4857 11242 4883 11282 4899 11265 TIME...MOT...LOC 2157Z 290DEG 19KT 4887 11259 $$ FOLTZ
2 follow-up statements
877 WWUS55 KTFX 072213 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 413 PM MDT SUN JUL 7 2013 MTC035-101-072245- /O.CON.KTFX.SV.W.0039.000000T0000Z-130707T2245Z/ TOOLE MT-GLACIER MT- 413 PM MDT SUN JUL 7 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR EAST CENTRAL GLACIER AND NORTHWESTERN TOOLE COUNTIES... AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF SANTA RITA...OR 16 MILES NORTHWEST OF CUT BANK...MOVING SOUTHEAST AT 20 MPH. THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 248 AND 254. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING FOR SOUTHWESTERN MONTANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4882 11270 4896 11251 4890 11201 4857 11242 TIME...MOT...LOC 2213Z 290DEG 19KT 4884 11247 $$ FOLTZ
910 WWUS55 KTFX 072227 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 427 PM MDT SUN JUL 7 2013 MTC035-101-072245- /O.CON.KTFX.SV.W.0039.000000T0000Z-130707T2245Z/ TOOLE MT-GLACIER MT- 427 PM MDT SUN JUL 7 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR EAST CENTRAL GLACIER AND NORTHWESTERN TOOLE COUNTIES... AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF SANTA RITA...OR 13 MILES NORTH OF CUT BANK...MOVING EAST AT 20 MPH. THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 252 AND 254. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING FOR SOUTHWESTERN MONTANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4883 11254 4895 11239 4890 11201 4859 11239 TIME...MOT...LOC 2227Z 292DEG 18KT 4881 11241 $$ FOLTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:57 PM MDT, 1 hour earlier.
Area forecast discussion, Jul 7, 2:57 PM MDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 257 PM MDT Sun Jul 7 2013 .DISCUSSION... Tonight through Thursday...With good instability and some disturbed flow aloft, mainly over the southwest through central zones, thunderstorm activity will continue into the evening and diminish slowly. The zones will then be underneath weak ridging and southwest flow aloft tonight ahead of a low pressure shortwave approaching from the Pacific Northwest. This shortwave will approach the Rockies Monday morning and good lift should be developing over the Rockies by Monday morning and spread east during the day. At lower levels, flow will be from the east to southeast. This will help bring some higher dew point values into the region as well as provide some shear to the vertical profile. Does not seem to be much that would inhibit early convection over the Northern Rockies and adjacent plains, thus could see storms developing early and moving east. The CAPE profile remains strong with height and the airmass will not be particularly warm with wet-bulb zeros around 10K so large hail is possible. Shear overall is not great but the strongest values, those across the central zones (a band including Helena and Lewistown), are significant. The shortwave will be leaving the zones by late Monday evening and heights aloft will once again build...but convective activity will be slow to end. High pressure will continue to build aloft Tuesday and the airmass will generally remain stable and dry. Zelzer Tuesday night through Sunday... The broad upper level trough over Central Canada will transition into to an upper level ridge centered over the Four Corners Region to begin the long term period. A few embedded shortwaves within the flow aloft will move across the region, bringing chances for showers and thunderstorms as the airmass destabilizes each afternoon with peak heating. However the lack of moisture associated with the upper level ridge will severely limit shower and thunderstorm growth to Thursday night and into the weekend. The ridge will begin to slowly weaken and move through out the time period... but little change to the pattern is expected before late Saturday or Sunday when a shortwave trough out of British Columbia moves across the Rockies and brings an associated cold front with it. Temperatures throughout the week will be above seasonal averages. Depending on location and strength of the upper level system on the weekend temperatures may cool back to or slightly below seasonal values for the weekend...however have remain a little more conservative with temperatures for this time frame due to the lack of confidence with the particulars for this system. Suk && .AVIATION... Updated 1710Z. Satellite imagery showed mainly clear skies over the area this morning with the exception of a few isolated showers over central and southwest Montana. Clouds and thunderstorms will increase in coverage this afternoon over southwest Montana and spread into portions of central Montana late tonight. Thunderstorms may also form along the higher terrain of the Rocky Mountain front and move east into the plains this evening. A more vigorous storm system arrives on Monday morning with widespread, possibly severe, thunderstorms developing over portions of central Montana from KCTB to KGTF. Langlieb && .PRELIMINARY POINT TEMPS/POPS... GTF 53 79 51 82 / 10 50 40 10 CTB 52 74 49 80 / 30 60 60 10 HLN 57 84 55 85 / 20 50 30 10 BZN 52 86 49 84 / 30 40 40 10 WEY 42 79 40 78 / 30 40 40 10 DLN 52 85 50 84 / 20 30 30 10 HVR 56 79 54 80 / 20 80 70 20 LWT 54 77 51 77 / 40 70 60 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM... LONG TERM... AVIATION... weather.gov/greatfalls
Hazardous weather outlook, Jul 7, 5:48 AM MDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 548 AM MDT SUN JUL 7 2013 MTZ009>014-044>051-054-081200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 548 AM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL LIKELY DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORM PREDICTION CENTER HAS THIS PORTION OF NORTH CENTRAL AND CENTRAL MONTANA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY. THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS WILL LIKELY BE DAMAGING WINDS AND LARGE HAIL...BUT PERIODS OF HEAVY RAINFALL ARE ALSO LIKELY. THIS SITUATION WILL CONTINUE TO BE MONITORED FOR POSSIBLE SEVERE WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS ARE ALWAYS APPRECIATED. MTZ008-015-052-053-055-081200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 548 AM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL LIKELY DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR MONDAY...WITH GUSTY WINDS...HAIL...AND HEAVY RAINFALL POSSIBLE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS ARE ALWAYS APPRECIATED.
In the hours before
Special weather statement, Jul 7, 2:05 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 205 PM MDT SUN JUL 7 2013 MTZ008-015-072045- BEAVERHEAD MT-MADISON MT- 205 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND EASTERN BEAVERHEAD COUNTIES UNTIL 245 PM MDT... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHEAST OF DILLON...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN MADISON COUNTY... RURAL EASTERN BEAVERHEAD COUNTY... RURAL CENTRAL MADISON COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4525 11184 4493 11172 4487 11233 4507 11242 TIME...MOT...LOC 2004Z 254DEG 18KT 4498 11224 GUSTAFSON
Special weather statement, Jul 7, 2:59 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 259 PM MDT SUN JUL 7 2013 MTZ008-015-072200- BEAVERHEAD MT-MADISON MT- 259 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 400 PM MDT... AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 25 MILES SOUTH OF ALDER...OR 25 MILES SOUTHEAST OF DILLON...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN MADISON COUNTY... RURAL EASTERN BEAVERHEAD COUNTY... RURAL CENTRAL MADISON COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4554 11144 4493 11140 4466 11282 4507 11301 TIME...MOT...LOC 2058Z 251DEG 17KT 4497 11225 GUSTAFSON
Special weather statement, Jul 7, 3:35 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 335 PM MDT SUN JUL 7 2013 MTZ010-072215- EASTERN GLACIER MT- 335 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER COUNTY UNTIL 415 PM MDT... AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES NORTHEAST OF BROWNING...OR 27 MILES NORTHWEST OF CUT BANK...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN GLACIER COUNTY... LAT...LON 4896 11220 4865 11237 4887 11294 4900 11283 TIME...MOT...LOC 2135Z 289DEG 19KT 4890 11276 FOLTZ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:22 PM MDT | Special Weather Statement | TFX | Cascade | 23 min |
| Jul 6, 11:47 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jul 7, 2:05 PM MDT | Special Weather Statement | TFX | Madison | 40 min |
| Jul 7, 2:59 PM MDT | Special Weather Statement | TFX | Madison | 61 min |
| Jul 7, 3:24 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 51 min |
| Jul 7, 3:35 PM MDT | Special Weather Statement | TFX | Glacier | 40 min |
| Jul 7, 4:14 PM MDT | Special Weather Statement | TFX | Meagher | 46 min |
| Jul 7, 4:43 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 47 min |
| Jul 7, 4:52 PM MDT | Special Weather Statement | TFX | Madison | 38 min |
| Jul 7, 5:01 PM MDT | Special Weather Statement | TFX | Glacier | 44 min |
| Jul 7, 5:04 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 41 min |
| Jul 7, 5:18 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 42 min |
| Jul 7, 5:34 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 41 min |
| Jul 7, 5:42 PM MDT | Special Weather Statement | TFX | Glacier | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.